Advertisement

Annals of PDE

, 4:8 | Cite as

Concentration Compactness for Critical Radial Wave Maps

  • Elisabetta Chiodaroli
  • Joachim Krieger
  • Jonas Lührmann
Manuscript
  • 102 Downloads

Abstract

We consider radially symmetric, energy critical wave maps from \((1+2)\)-dimensional Minkowski space into the unit sphere \(\mathbb {S}^m\), \(m \ge 1\), and prove global regularity and scattering for classical smooth data of finite energy. In addition, we establish a priori bounds on a suitable scattering norm of the radial wave maps and exhibit concentration compactness properties of sequences of radial wave maps with uniformly bounded energies. This extends and complements the beautiful classical work of Christodoulou and Tahvildar-Zadeh (Duke Math J 71(1):31–69, 1993; Pure Appl Math 46(7):1041–1091, 1993) and Struwe (Math Z 242(3):407–414, 2002; Calc Var Partial Differ Equ 16(4):431–437, 2003) as well as of Nahas (Calc Var Partial Differ Equ 46(1–2):427–437, 2013) on radial wave maps in the case of the unit sphere as the target. The proof is based upon the concentration compactness/rigidity method of Kenig and Merle (Invent Math 166(3):645–675, 2006; Acta Math 201(2):147–212, 2008) and a “twisted” Bahouri–Gérard type profile decomposition (Am J Math 121(1):131–175, 1999), following the implementation of this strategy by the second author and Schlag (Concentration compactness for critical wave maps. EMS monographs in mathematics, European Mathematical Society (EMS), Zürich, 2012) for energy critical wave maps into the hyperbolic plane as well as by the last two authors (Ann PDE 1(1):1–208, 2015) for the energy critical Maxwell–Klein–Gordon equation.

Keywords

Wave maps Concentration compactness Profile decomposition 

Notes

Funding

Funding was provided by Schweizerischer Nationalfonds zur Förderung der Wissenschaftlichen Forschung (Grant No. Consolidator Grant BSCGI0 157694).

References

  1. 1.
    Bahouri, H., Gérard, P.: High frequency approximation of solutions to critical nonlinear wave equations. Am. J. Math. 121(1), 131–175 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bourgain, J.: Estimates for cone multipliers, Geometric aspects of functional analysis (Israel, 1992–1994). Oper. Theory Adv. Appl. 77, 41–60 (1995)Google Scholar
  3. 3.
    Christodoulou, D., Tahvildar-Zadeh, S.: On the asymptotic behavior of spherically symmetric wave maps. Duke Math. J. 71(1), 31–69 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Christodoulou, D., Tahvildar-Zadeh, S.: On the regularity of spherically symmetric wave maps. Commun. Pure Appl. Math. 46(7), 1041–1091 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fang, D., Wang, C.: Some remarks on Strichartz estimates for homogeneous wave equation. Nonlinear Anal. 65(3), 697–706 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Kenig, C., Merle, F.: Global well-posedness, scattering and blow-up for the energy-critical, focusing, non-linear Schrödinger equation in the radial case. Invent. Math. 166(3), 645–675 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Kenig, C., Merle, F.: Global well-posedness, scattering and blow-up for the energy-critical focusing non-linear wave equation. Acta Math. 201(2), 147–212 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Klainerman, S., Machedon, M.: Space–time estimates for null forms and the local existence theorem. Commun. Pure Appl. Math. 46(9), 1221–1268 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Klainerman, S., Machedon, M.: Smoothing estimates for null forms and applications. Duke Math. J. 81(1), 99–133 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Klainerman, S., Machedon, M.: On the regularity properties of a model problem related to wave maps. Duke Math. J. 87(3), 553–589 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Klainerman, S., Rodnianski, I.: On the global regularity of wave maps in the critical Sobolev norm. Int. Math. Res. Not. 13, 655–677 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Klainerman, S., Selberg, S.: Remark on the optimal regularity for equations of wave maps type. Commun. Partial Differ. Equ. 22(5–6), 901–918 (1997)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Klainerman, S., Selberg, S.: Bilinear estimates and applications to nonlinear wave equations. Commun. Contemp. Math. 4(2), 223–295 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Krieger, J.: Global regularity of wave maps from \({\mathbb{R}}^{3+1}\) to surfaces. Commun. Math. Phys. 238(1–2), 333–366 (2003)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Krieger, J.: Global regularity of wave maps from \(\mathbb{R}^{2+1}\) to \(\mathbb{H}^2\). Small energy. Commun. Math. Phys. 250(3), 507–580 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Krieger, J., Lührmann, J.: Concentration compactness for the critical Maxwell–Klein–Gordon equation. Ann. PDE 1(1), 1–208 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Krieger, J., Schlag, W.: Concentration Compactness for Critical Wave Maps. EMS Monographs in Mathematics. European Mathematical Society (EMS), Zürich (2012)CrossRefzbMATHGoogle Scholar
  18. 18.
    Krieger, J., Schlag, W., Tataru, D.: Renormalization and blow up for charge one equivariant critical wave maps. Invent. Math. 171(3), 543–615 (2008)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Lemaire, L.: Applications harmoniques de surfaces riemanniennes. J. Differ. Geom. 13(1), 51–78 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Merle, F., Zaag, H.: Determination of the blow-up rate for a critical semilinear wave equation. Math. Ann. 331(2), 395–416 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Métivier, G., Schochet, S.: Trilinear resonant interactions of semilinear hyperbolic waves. Duke Math. J. 95(2), 241–304 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Nahas, J.: Scattering of wave maps from \(\mathbb{R}^{2+1}\) to general targets. Calc. Var. Partial Differ. Equ. 46(1–2), 427–437 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Nahmod, A., Stefanov, A., Uhlenbeck, K.: On the well-posedness of the wave map problem in high dimensions. Commun. Anal. Geom. 11(1), 49–83 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Raphaël, P., Rodnianski, I.: Stable blow up dynamics for the critical co-rotational wave maps and equivariant Yang–Mills problems. Publ. Math. Inst. Hautes Études Sci. 115, 1–122 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Rodnianski, I., Sterbenz, J.: On the formation of singularities in the critical \({\rm O}(3) \sigma \)-model. Ann. Math. (2) 172(1), 187–242 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Shatah, J., Struwe, M.: Geometric Wave Equations. Courant Lecture Notes in Mathematics, vol. 2. New York University, Courant Institute of Mathematical Sciences/American Mathematical Society, New York/Providence (1998)zbMATHGoogle Scholar
  27. 27.
    Shatah, J., Struwe, M.: The Cauchy problem for wave maps. Int. Math. Res. Not. 11, 555–571 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Sterbenz, J.: Angular regularity and Strichartz estimates for the wave equation. Int. Math. Res. Not. 4, 187–231 (2005). (ith an appendix by Igor Rodnianski)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Sterbenz, J., Tataru, D.: Energy dispersed large data wave maps in \(2+1\) dimensions. Commun. Math. Phys. 298(1), 139–230 (2010)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Sterbenz, J., Tataru, D.: Regularity of wave-maps in dimension \(2+1\). Commun. Math. Phys. 298(1), 231–264 (2010)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Struwe, M.: Radially symmetric wave maps from \((1+2)\)-dimensional Minkowski space to the sphere. Math. Z. 242(3), 407–414 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Struwe, M.: Equivariant wave maps in two space dimensions. Commun. Pure Appl. Math. 56(7), 815–823 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Struwe, M.: Radially symmetric wave maps from \((1+2)\)-dimensional Minkowski space to general targets. Calc. Var. Partial Differ. Equ. 16(4), 431–437 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Tao, T.: Global regularity of wave maps. III–VII, arXiv preprintsGoogle Scholar
  35. 35.
    Tao, T.: Endpoint bilinear restriction theorems for the cone, and some sharp null form estimates. Math. Z. 238(2), 215–268 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Tao, T.: Global regularity of wave maps. I. Small critical Sobolev norm in high dimension. Int. Math. Res. Not. 6, 299–328 (2001)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Tao, T.: Global regularity of wave maps. II. Small energy in two dimensions. Commun. Math. Phys. 224(2), 443–544 (2001)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Tataru, D.: On global existence and scattering for the wave maps equation. Am. J. Math. 123(1), 37–77 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Tataru, D.: Rough solutions for the wave maps equation. Am. J. Math. 127(2), 293–377 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Watson, G.N.: A Treatise on the Theory of Bessel Functions. Cambridge Mathematical Library. Cambridge University Press, Cambridge (1995). (Reprint of the second (1944) edition)Google Scholar
  41. 41.
    Wolff, T.: A sharp bilinear cone restriction estimate. Ann. Math. (2) 153(3), 661–698 (2001)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Elisabetta Chiodaroli
    • 1
  • Joachim Krieger
    • 1
  • Jonas Lührmann
    • 2
  1. 1.Bâtiment des MathématiquesEPFLLausanneSwitzerland
  2. 2.Department of MathematicsJohns Hopkins UniversityBaltimoreUSA

Personalised recommendations